Ascending waves

N. Alon, Joel Spencer

Research output: Contribution to journalArticle

Abstract

A sequence of integers x1 < x2 < ··· < xk is called an ascending wave of length k if xi + 1 - xi ≤ xi + 2 - xi + 1 for all 1 ≤ i ≤ k - 2. Let f(k) be the smallest positive integer such that any 2-coloring of {1, 2, ..., f(k)} contains a monochromatic ascending wave of length k. Settling a problem of Brown, Erdös, and Freedman we show that there are two positive constants c1, c2 such that c1k3 ≤ f(k) ≤ c2k3 for all k ≥ 1. Let g(n) be the largest integer k such that any set A ⊆ {1, 2, ..., n} of cardinality |A| ≥ n 2 contains an ascending wave of length k. We show that there are two positive constants c3 and c4 such that c3(log n)2 log log n ≤ g(n) ≤ c4(log n)2 for all n ≥ 1.

Original languageEnglish (US)
Pages (from-to)275-287
Number of pages13
JournalJournal of Combinatorial Theory, Series A
Volume52
Issue number2
DOIs
StatePublished - 1989

Fingerprint

Integer
Coloring
Colouring
Cardinality

ASJC Scopus subject areas

  • Discrete Mathematics and Combinatorics
  • Theoretical Computer Science

Cite this

Ascending waves. / Alon, N.; Spencer, Joel.

In: Journal of Combinatorial Theory, Series A, Vol. 52, No. 2, 1989, p. 275-287.

Research output: Contribution to journalArticle

Alon, N. ; Spencer, Joel. / Ascending waves. In: Journal of Combinatorial Theory, Series A. 1989 ; Vol. 52, No. 2. pp. 275-287.
@article{68df715277894472aead5295f8815088,
title = "Ascending waves",
abstract = "A sequence of integers x1 < x2 < ··· < xk is called an ascending wave of length k if xi + 1 - xi ≤ xi + 2 - xi + 1 for all 1 ≤ i ≤ k - 2. Let f(k) be the smallest positive integer such that any 2-coloring of {1, 2, ..., f(k)} contains a monochromatic ascending wave of length k. Settling a problem of Brown, Erd{\"o}s, and Freedman we show that there are two positive constants c1, c2 such that c1k3 ≤ f(k) ≤ c2k3 for all k ≥ 1. Let g(n) be the largest integer k such that any set A ⊆ {1, 2, ..., n} of cardinality |A| ≥ n 2 contains an ascending wave of length k. We show that there are two positive constants c3 and c4 such that c3(log n)2 log log n ≤ g(n) ≤ c4(log n)2 for all n ≥ 1.",
author = "N. Alon and Joel Spencer",
year = "1989",
doi = "10.1016/0097-3165(89)90033-2",
language = "English (US)",
volume = "52",
pages = "275--287",
journal = "Journal of Combinatorial Theory - Series A",
issn = "0097-3165",
publisher = "Academic Press Inc.",
number = "2",

}

TY - JOUR

T1 - Ascending waves

AU - Alon, N.

AU - Spencer, Joel

PY - 1989

Y1 - 1989

N2 - A sequence of integers x1 < x2 < ··· < xk is called an ascending wave of length k if xi + 1 - xi ≤ xi + 2 - xi + 1 for all 1 ≤ i ≤ k - 2. Let f(k) be the smallest positive integer such that any 2-coloring of {1, 2, ..., f(k)} contains a monochromatic ascending wave of length k. Settling a problem of Brown, Erdös, and Freedman we show that there are two positive constants c1, c2 such that c1k3 ≤ f(k) ≤ c2k3 for all k ≥ 1. Let g(n) be the largest integer k such that any set A ⊆ {1, 2, ..., n} of cardinality |A| ≥ n 2 contains an ascending wave of length k. We show that there are two positive constants c3 and c4 such that c3(log n)2 log log n ≤ g(n) ≤ c4(log n)2 for all n ≥ 1.

AB - A sequence of integers x1 < x2 < ··· < xk is called an ascending wave of length k if xi + 1 - xi ≤ xi + 2 - xi + 1 for all 1 ≤ i ≤ k - 2. Let f(k) be the smallest positive integer such that any 2-coloring of {1, 2, ..., f(k)} contains a monochromatic ascending wave of length k. Settling a problem of Brown, Erdös, and Freedman we show that there are two positive constants c1, c2 such that c1k3 ≤ f(k) ≤ c2k3 for all k ≥ 1. Let g(n) be the largest integer k such that any set A ⊆ {1, 2, ..., n} of cardinality |A| ≥ n 2 contains an ascending wave of length k. We show that there are two positive constants c3 and c4 such that c3(log n)2 log log n ≤ g(n) ≤ c4(log n)2 for all n ≥ 1.

UR - http://www.scopus.com/inward/record.url?scp=38249004682&partnerID=8YFLogxK

UR - http://www.scopus.com/inward/citedby.url?scp=38249004682&partnerID=8YFLogxK

U2 - 10.1016/0097-3165(89)90033-2

DO - 10.1016/0097-3165(89)90033-2

M3 - Article

AN - SCOPUS:38249004682

VL - 52

SP - 275

EP - 287

JO - Journal of Combinatorial Theory - Series A

JF - Journal of Combinatorial Theory - Series A

SN - 0097-3165

IS - 2

ER -